Fentanyl crisis hits Belleville

Belleville Police are warning the public of the fentanyl crisis in the Quinte region. “It is sad to see that fentanyl is spreading the way it is and we are doing our best to arrest the drug dealers. We are also trying to educate the community about fentanyl, which is why there are flyers at Loyalist,” says Const. Rene Aubertin, the media relations officer of the Belleville Police. One of the concerns being cited is that it is not just hard drugs like cocaine and heroin being cut with fentanyl to make it stronger, but also club drugs like ecstasy. Drug users often do not know what they are getting, according to Nurse Lauren Deans, who works at the Loyalist Student Health Centre. “It is absolutely a threat. It is in Belleville now. I am really disgusted by it. Somebody is making counterfeit Percocet tablets and lacing it with fentanyl, and that has been found. Whoever is doing it should be charged with murder,” says Deans. The potent painkiller fentanyl is a synthetic opioid used by doctors to relieve their patients of chronic pain. However, there has been an increase in the number of people consuming illicit fentanyl off the streets which is leading to overdose deaths all over Canada. In British Columbia and Alberta, the two hardest hit provinces, fatal overdoses linked to fentanyl increased from 42 in 2012 to 418 in 2015. Fentanyl is considered a 100 times more toxic than morphine and about 50 times more toxic than heroin, according to Stephanie McFaul of the Hastings and Prince Edward Counties Health Unit. “If you are at risk, or know someone at risk, you need to take action now. Call the Public Health Unit and get your hands on a naloxone kit. You need to be alert to the signs and symptoms of overdose,” says McFaul. Loyalist has posters all over the college, talking about the risks of fentanyl and asks students to report any suspicious drugs to a support worker they trust. To get a life saver kit (naloxone), students can call the PHU and they have also asked students to call 911, if they suspect an overdose, even if naloxone has been administered. The PHU is reaching out to the community and is planning on coming to Loyalist College soon. They are going to be training groups of people in residence and the security to administer Naloxone - the antidote that helps reverse an opioid overdose. According to the provincial police, there have been 500 fentanyl related deaths in Ontario alone, in the past five years. To deal with the fentanyl crisis, the Ontario government in January decided to help fund three supervised drug injection sites in Toronto and one in Ottawa to prepare the province to deal with the spread of illicit fentanyl. McFaul says that there are currently 21 needle exchange programs all over the county, with the Loyalist student health services being one of the sites. “If there are students who are currently using drugs, they can go to the student health centre to access safe needles to administer the drugs so that they do not fatally overdose,” says McFaul. Deans says that the drug users on the street are usually looking to get their dose of high in a day. They aren’t looking to overdose and the lack of knowledge leads to death, because very small quantities of the drug can stop the person from breathing. “It doesn’t stop your heart, fentanyl stops you from breathing,” says Deans. “Currently, one way to identify fentanyl is that Percocet tablets have little flecks of blue on them and that is different from the normal Percocet tablets. “Even cocaine, or whatever you are taking. It’s been created by someone else. You do not know what the person has put in there or not put in there. It could be all kinds of things, and you won’t know. This is not a pharmaceutical drug, “says Deans. 

Using Format